Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Shreveport, LA

May 20, 2015Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at May 20, 2015, 4:41 AM CDT for Red River County, Texas; McCurtain County, Oklahoma. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2015, 4:41 AM CDT (09:41 UTC)
Expired
May 20, 2015, 11:15 AM CDT
In force
7 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 163 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WGUS54 KSHV 200941
FFWSHV
OKC089-TXC387-201445-
/O.NEW.KSHV.FF.W.0037.150520T0941Z-150520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 AM CDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...
  RED RIVER COUNTY IN NORTHEASTERN TEXAS...

* UNTIL 945 AM CDT
    
* AT 438 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OF ONE TO TWO INCHES PER HOUR ACROSS THE WARNED AREA. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLARKSVILLE...IDABEL...BROKEN BOW...BOGATA...BAGWELL...
  MANCHESTER...WRIGHT CITY...VALLIANT...DETROIT...MILLERTON...
  ANNONA...HAWORTH...GARVIN...KIOMATIA...RUFE...OAK HILL...GOLDEN...
  BETHEL...PICKENS AND SHERWOOD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND IF CAUGHT IN RISING WATER. ACT QUICKLY TO 
PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES ATTEMPTING TO CROSS FLOODED AREAS.

&&

LAT...LON 3451 9446 3363 9449 3363 9457 3366 9455
      3364 9459 3367 9456 3368 9459 3367 9467
      3370 9464 3370 9474 3361 9475 3340 9531
      3388 9531 3387 9530 3389 9525 3396 9523
      3394 9516 3423 9515 3425 9505 3451 9505

$$

06
1 follow-up statement
453 
WGUS54 KSHV 201313
FFWSHV
OKC089-TXC387-201615-
/O.EXT.KSHV.FF.W.0037.000000T0000Z-150520T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...
  RED RIVER COUNTY IN NORTHEASTERN TEXAS...

* UNTIL 1115 AM CDT
    
* AT 808 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED   
  THUNDERSTORMS GRADUALLY DIMINISHING ACROSS THE AREA. SOME PONDING 
  OF WATER MAY STILL OCCUR ON ROADWAYS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLARKSVILLE...IDABEL...BROKEN BOW...BOGATA...BAGWELL...
  MANCHESTER...WRIGHT CITY...VALLIANT...DETROIT...MILLERTON...
  ANNONA...HAWORTH...GARVIN...KIOMATIA...RUFE...OAK HILL...GOLDEN...
  BETHEL...PICKENS AND SHERWOOD.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER OF AN INCH...ARE POSSIBLE 
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3451 9446 3363 9449 3363 9457 3366 9455
      3364 9459 3367 9456 3368 9459 3367 9467
      3370 9464 3370 9474 3361 9475 3340 9531
      3388 9531 3387 9530 3389 9525 3396 9523
      3394 9516 3423 9515 3425 9505 3451 9505

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:52 AM CDT, 49 minutes earlier.

Area forecast discussion, May 20, 3:52 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 AM CDT WED MAY 20 2015

.DISCUSSION...
SHORTWAVE ENERGY MOVING EAST ACROSS THE SOUTHERN PLAINS WAS
SUPPORTING THE CURRENT CONVECTION OVER NORTH TEXAS...SOUTHERN
OKLAHOMA AND WESTERN ARKANSAS. THIS ACTIVITY WILL BE PUSHING EAST
NORTHEASTWARD INTO THE MID MS VALLEY LATER TODAY. EXPECTING
AROUND ONE INCH AVERAGE BASIN QPF ACROSS MCCURTAIN COUNTY INTO
SOUTHWEST ARKANSAS...WHICH SHOULD BE SHY OF FLASH FLOOD AMOUNTS.
AFTER TODAYS SHORTWAVE...MOSTLY ZONAL FLOW RETURNS UNTIL FRIDAY.
WILL KEEP A CHANCE OF RAIN IN THE FCST THURSDAY MAINLY FOR DIURNAL
HEATING OF A MOIST AIRMASS. ON FRIDAY ANOTHER CLOSED LOW MOVES
INTO SOUTHERN CA...BRINGING BACK SOUTHWEST FLOW ALOFT WITH A WEAK
SHORTWAVE ACCOMPANIED BY A SURGE OF PACIFIC MOISTURE. THIS SYSTEM
SHOULD MOVE EAST ACROSS THE AREA QUICKLY FOLLOWED BY RIDGING
FRIDAY NIGHT INTO SATURDAY. FOR THE REMAINDER OF THE WEEKEND AND
INTO EARLY NEXT WEEK...AS AMPLE MOISTURE COMBINES WITH UPPER LEVEL
DISTURBANCES...ADDITIONAL HIGHER CHANCES OF RAIN WILL CONTINUE.
MONDAY WILL SEE THE HIGHEST POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  71  75  64 /  30  50  40  30
MLU  87  70  75  62 /  30  50  40  20
DEQ  81  62  72  60 /  70  50  30  20
TXK  83  65  72  61 /  50  50  40  20
ELD  84  66  72  60 /  40  50  40  10
TYR  83  66  74  66 /  30  50  40  30
GGG  84  69  74  65 /  30  50  40  30
LFK  85  71  79  69 /  20  30  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, May 20, 4:19 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 AM CDT WED MAY 20 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
419 AM CDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. BRIEF
HEAVY RAINFALL AND LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE
STRONGER STORMS. LOCALIZED FLOODING IS POSSIBLE ACROSS SOUTHEAST
OKLAHOMA INTO SOUTHWEST ARKANSAS...WHERE THE LARGER RAINFALL
AMOUNTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE EACH DAY. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:08 PM CDTRiver Flood WarningSHVAngelina, Jasper, Polk, Tyler16 days
May 20, 4:47 PM CDTRiver Flood WarningSHVMcCurtain23 hr

Nearby

Flash Flood Warnings in Texas, 2015Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.